Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 18, 2021Prowers County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 18, 2021, 3:15 PM MDT for Prowers County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 3:15 PM MDT (21:15 UTC)
Expired
Jul 18, 2021, 4:00 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 138 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS85 KPUB 182115
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT Sun Jul 18 2021
 
COZ095-097>099-182200-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
315 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PROWERS...NORTHEASTERN
BACA...CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 400 PM
MDT...

At 314 PM MDT, Doppler radar was tracking strong thunderstorms 
developing along a line extending from 12 miles north of The 
Saunders Elevator to 9 miles southwest of Lamar to 8 miles northeast 
of Haswell. Movement was southwest at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lamar, Wiley, Haswell, McClave, Sweetwater Reservoir, Two Buttes
Reservoir, Hasty, Neegronda Reservoir, John Martin Reservoir and
Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3757 10267 3827 10317 3849 10316 3862 10309
      3861 10284 3821 10272 3792 10238 3791 10205
      3758 10205
TIME...MOT...LOC 2114Z 038DEG 20KT 3765 10207 3797 10273 3853 10305 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:53 PM MDT, 22 minutes earlier.

Area forecast discussion, Jul 18, 2:53 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
253 PM MDT Sun Jul 18 2021

.SHORT TERM...(This evening through Monday)
Issued at 249 PM MDT Sun Jul 18 2021

Area of strong to severe t-storms moving southward along the KS
border this afternoon, as MCV drops into central KS and associated
outflow boundary pushes southwestward into CO. CAPE values running
in the 2000-3000 j/kg range ahead of these storms, while 0-6km shear
has increased into the 30-35 kt range as low level winds turn more
sely under the wrn edge of the upper level jet streak over nwrn KS.
Expect severe storms to continue to move s-sw over
Kiowa/Baca/Prowers counties through 00z given amount of instability
and developing gust front, with most CAMs, especially the HRRR and
RAP, not helping the forecast much, as they have poorly modeled both
the instability and extent/strength of convection so far today.
Farther west, weak subsidence has limited convection to mostly
weak/isolated activity over the mountains, and as a result, cut back
pops to mainly isolated into the evening hrs given rather un-
impressive satellite/radar trends so far. Expect eastern plains
storms to slide south and east of the area by late evening, leaving
much of the region free of convection by midnight.

On Monday, drying mid-levels and continued subsidence suggest very
sparse afternoon convection over the mountains and valleys once
again, while n-ne steering currents should keep any activity away
from the I-25 corridor. Plains slightly more questionable, as
plentiful surface instability lingers near the KS border, with
potential for left-over outflows to force some very isolated
activity late in the day. Not enough confidence in this scenario to
include any pops yet, but mesoscale details need to be monitored
overnight and Mon morning for potential changes. Little change
expected in high temps, as typical mid-July heat continues.

.LONG TERM...(Monday night through Sunday)
Issued at 249 PM MDT Sun Jul 18 2021

...Forecast Key Points...

- Pattern shift shunts moisture westward.

- Warming trend east of Continental Divide.

- Recycling the moisture under the heat dome.

Well well well, how the turntables have turned. Going from a non-
soon the past couple of summers to a monsoon out west is fantastic
and the upcoming week, or next two, prove this the case. Areas east
of the Continental Divide will see fewer chances for showers and
storms, though not an entirely dry forecast.

Tuesday...A few isolated to scattered showers and storms around,
mostly the higher terrain, east of the Divide. West of the Divide, a
good dousing of moisture expected for sure.

Wednesday...Probably the most widespread active day in this period.
Remember the game 'ring around the rosey'? This is like 'ring around
the ridge-y' where in this case the rain comes falling down and
likely heavy at times, especially from I-25 westward. Upper level
flow will be more north to south so expect slow moving storms to pop
and then drift southward during the afternoon and evening hours as
we get a brief boost in monsoonal moisture from the west.
Temperatures look to top out a few degrees above mid-July averages
as well.

Thursday - Saturday...General trend is more active west and less
active east, with building heat. It really is hard to discern a
totally dry day across the region, except for maybe the far eastern
plains the later half of the work week. Moisture is around, though
not a lot east of the Divide (again), and the expanding ridge back
to the west would keep a lot of us on the drier side, and yet we're
still carrying what would equate to a coin-flip for storm chances.
Confidence is just not there in this pattern to say yay or nay for
storms, or not. Temperatures again a few degrees above averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 249 PM MDT Sun Jul 18 2021

VFR conditions at all taf sites the next 24 hrs. Low risk of a
vcsh or vcts at KALS until 02z, while activity will likely stay
over the higher terrain west of KPUB and KCOS. Main impact from
any storms will be brief rainfall and gusty outflow winds. On
Monday, thunderstorm chances will continue to trend downward, with
only isolated convection over the mountains.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...HEAVENER
AVIATION...PETERSEN
Hazardous weather outlook, Jul 18, 11:38 AM MDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Sun Jul 18 2021

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Sun Jul 18 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected over the mountains today,
with isolated storms moving into the adjacent plains during the
afternoon. The main risks with thunderstorms will be locally heavy
rainfall, cloud to ground lightning and gusty erratic winds up to
50 mph.

One or two strong to severe thunderstorms will be possible across
the far eastern plains from mid-afternoon into the evening,
roughly along and east of a line stretching from Eads to Kim. The
main threats from these storms will be hail one to one and a half
inches in diameter, and wind gusts up to 60 mph.

Due to the light northerly steering flow today, any thunderstorms
that develop over or near area burn scars may be slow moving and
could produce flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms will remain in the forecast
through the period with the best chances over the mountains along
the Continental Divide. The southeast plains will trend towards a
drier and hotter pattern especially late week. The best chance
for more widespread thunderstorms may come on Wednesday when the
monsoon moisture plume aloft spreads back eastward into the
southeast mountains and I-25 corridor. The main risks with
thunderstorms each day will be locally heavy rainfall which could
cause flash flooding on burn scars. The day with the most
elevated concern for burn scar flash flooding appears to be
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast plains this afternoon and evening.

10/31

In the hours before

Special weather statement, Jul 18, 2:28 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
228 PM MDT Sun Jul 18 2021

COZ098-099-182100-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
228 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS AND NORTH
CENTRAL BACA COUNTIES UNTIL 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm over
Two Buttes Reservoir, or 16 miles north of Springfield, moving
southwest at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Two Buttes Reservoir.

LAT...LON 3779 10258 3756 10242 3756 10270 3776 10269
TIME...MOT...LOC 2028Z 036DEG 13KT 3765 10259

Cohen
Special weather statement, Jul 18, 2:39 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
239 PM MDT Sun Jul 18 2021

COZ098-182100-
Lamar Vicinity/Prowers County CO-
239 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS COUNTY UNTIL
300 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Lamar, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern
Prowers County.

LAT...LON 3795 10272 3793 10259 3779 10258 3776 10269
TIME...MOT...LOC 2039Z 008DEG 15KT 3787 10267

Cohen
Special weather statement, Jul 18, 2:44 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
244 PM MDT Sun Jul 18 2021

COZ095-097-182100-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
244 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA AND NORTH
CENTRAL BENT COUNTIES UNTIL 300 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Hasty, or 25 miles northwest of Lamar, moving
southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central Kiowa
and north central Bent Counties.

LAT...LON 3840 10313 3839 10304 3820 10287 3816 10314
TIME...MOT...LOC 2044Z 332DEG 8KT 3828 10301

Cohen
Special weather statement, Jul 18, 3:05 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
305 PM MDT Sun Jul 18 2021

COZ095-097-182115-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
305 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA AND NORTH
CENTRAL BENT COUNTIES UNTIL 315 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Blue Lake, or 27 miles northwest of Lamar. This storm
was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Kiowa
and north central Bent Counties.

LAT...LON 3840 10300 3816 10289 3814 10306 3837 10316
TIME...MOT...LOC 2105Z 344DEG 1KT 3830 10304

Cohen
Special weather statement, Jul 18, 3:06 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
306 PM MDT Sun Jul 18 2021

COZ094-182130-
Eastern Las Animas County CO-
306 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 330 PM MDT...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Kim, or 36 miles northeast of Des Moines. This storm
was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

LAT...LON 3711 10343 3715 10327 3700 10310 3700 10342
TIME...MOT...LOC 2106Z 344DEG 1KT 3707 10330

Cohen
Special weather statement, Jul 18, 3:15 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT Sun Jul 18 2021

COZ095-097>099-182200-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
315 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PROWERS...NORTHEASTERN
BACA...CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 400 PM
MDT...

At 314 PM MDT, Doppler radar was tracking strong thunderstorms
developing along a line extending from 12 miles north of The
Saunders Elevator to 9 miles southwest of Lamar to 8 miles northeast
of Haswell. Movement was southwest at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lamar, Wiley, Haswell, McClave, Sweetwater Reservoir, Two Buttes
Reservoir, Hasty, Neegronda Reservoir, John Martin Reservoir and
Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3757 10267 3827 10317 3849 10316 3862 10309
      3861 10284 3821 10272 3792 10238 3791 10205
      3758 10205
TIME...MOT...LOC 2114Z 038DEG 20KT 3765 10207 3797 10273 3853 10305

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:03 PM MDTSpecial Weather StatementPUBLas Animas27 min
Jul 17, 6:03 PM MDTSpecial Weather StatementPUBBent27 min
Jul 17, 6:16 PM MDTSpecial Weather StatementPUBEl Paso14 min
Jul 17, 6:25 PM MDTSpecial Weather StatementPUBBent20 min
Jul 17, 6:30 PM MDTSpecial Weather StatementPUBPueblo30 min
Jul 17, 6:47 PM MDTSpecial Weather StatementPUBBent28 min
Jul 17, 6:50 PM MDTSpecial Weather StatementPUBPueblo40 min
Jul 17, 6:59 PM MDTSpecial Weather StatementPUBPueblo31 min
Jul 17, 7:01 PM MDTFlash Flood Warning Considerable damage threatPUBEl Paso3 hr
Jul 17, 7:28 PM MDTFlash Flood WarningPUBLas Animas3 hr
Jul 17, 7:30 PM MDTSpecial Weather StatementPUBPueblo30 min
Jul 17, 7:42 PM MDTSpecial Weather StatementPUBOtero18 min
Jul 17, 7:58 PM MDTSpecial Weather StatementPUBOtero32 min
Jul 17, 8:08 PM MDTSpecial Weather StatementPUBCrowley22 min
Jul 17, 8:30 PM MDTSpecial Weather StatementPUBOtero45 min
Jul 18, 1:42 PM MDTSpecial Weather StatementPUBTeller18 min
Jul 18, 1:51 PM MDTSevere Thunderstorm WarningPUBKiowa69 min
Jul 18, 2:06 PM MDTSpecial Weather StatementPUBProwers24 min
Jul 18, 2:15 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers75 min
Jul 18, 2:28 PM MDTSpecial Weather StatementPUBProwers32 min
Jul 18, 2:39 PM MDTSpecial Weather StatementPUBProwers21 min
Jul 18, 2:44 PM MDTSpecial Weather StatementPUBKiowa16 min
Jul 18, 3:05 PM MDTSpecial Weather StatementPUBKiowa10 min
Jul 18, 3:06 PM MDTSpecial Weather StatementPUB24 min
Jul 18, 3:23 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers46 min
Jul 18, 3:30 PM MDTSpecial Weather StatementPUBBaca15 min
Jul 18, 3:45 PM MDTSpecial Weather StatementPUBBaca15 min
Jul 18, 3:53 PM MDTSpecial Weather StatementPUBBaca52 min
Jul 18, 4:10 PM MDTSpecial Weather StatementPUBBaca, Bent35 min
Jul 18, 4:24 PM MDTSevere Thunderstorm WarningPUBBaca60 min
Jul 18, 4:30 PM MDTSpecial Weather StatementPUBCrowley30 min
Jul 18, 4:35 PM MDTSpecial Weather StatementPUBOtero25 min
Jul 18, 4:53 PM MDTSpecial Weather StatementPUBAlamosa37 min
Jul 18, 5:02 PM MDTSpecial Weather StatementPUBEl Paso, Las Animas, Pueblo43 min
Jul 18, 5:13 PM MDTSpecial Weather StatementPUB32 min
Jul 18, 5:26 PM MDTSpecial Weather StatementPUBBaca19 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.